TSH of 24 means that your levo needs to be increased. You are currently in a hypothyroid state. Are you feeling fatigued, sensitive to cold? Many general doc's don't have much background in this so you may be best to see an endo.
Don't scare yourself reading about cancer - do you have an enlarged thyroid (otherwise known as goitre)? Even so 95% of thyroid nodules are benign.
Have you been given a diagnosis such as primary hypothyroidism (failure of the thyroid gland to do it's job properly)? Have you had blood tests investsigating for thyroid antibodies? Apart from surgical extraction - a blood test can tell you if Hashimotos' is likely. Sometimes there is no reason that can be found for thyroid dysfunction and that's when they usually say primary hypothyroidism.
With that TSH you definately need further treatment - under supervision of a doctor who is familiar with all things thyroid. How long have you been taking the levo?
*In future when posting about blood test results please give the normal reference range given from the lab where you had your test. These reference ranges vary from lab to lab (and different countries) due to slightly different methods and machines used. Using a different reference range could really skew the interpretation of your results (depending).
By the way - did you also have T4 and T3 tested? It is necessary to have these tested for a more complete picture of your thyroid status.
TSH (thyroid stimulating hormone) is a chemical produced by the pituitary gland that acts on the thyroid gland. TSH is the major player in the feedback cycle which regulates thyroid hormone release.
T4 and T3 are the actual thyroid hormones.
You probably already know that but I thought it wouldn't hurt to add.
Okay - thyroid hormone is slow acting - which means that it takes weeks to have it's full effect on the TSH. It can take anywhere between 4 - 12 weeks to have full effect after a dosage change. 2 weeks between blood tests seems a bit short - usually it is done at 4 or 6 weeks. Any more often is usually a waste of time as the levo has not had long enough to take effect. But as you have such an elevated TSH the doc may have reason for testing it sooner.
The recommendations are to start levo on a low dose such as 50mcg and slowly increase as required just as your doctor is recommending.
Once your TSH has come down to an acceptable range they may even need to decrease your dose slightly as the effect of the dose continues to increase in effect over such a long period of time (up to 12 weeks).
No one can really say exactly how long it will take for your TSH to come back down - we are all different. In the same way no one can say exactly what the right dose of levo will be....
It is a really good idea to ask the receptionist at your doctor's for a copy of the lab results (after all how are you expected to remember all those numbers???). This helps you keep track of things - and when they are testing for;
it's good to have a hard copy as the numbers are easily mixed up.
I would ask for a referral to an endo if I were you. And keep educating yourself in the meantime - knowledge is power. But don't scare yourself and get carried away with worst case scenarios - its easy to do but don't go there, it really doesn't help at all.
Hang in there - it has been my experience that nothing seems to happen very quickly with thyroid problems (such is the nature of the homone itself) so patience really is a virtue.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.